By Jennifer Kilgore, Columnist
One night in 2016, Richard Goldblatt had an acute pancreatitis attack.
“I was sitting at home, and all of a sudden I had this God-awful pain that wouldn’t go away,” he told us. The pain was so bad that at the time, I thought someone had stabbed me!”
His wife and oldest son brought him to the nearest emergency room, where medical professionals examined him, gave him something for the pain and asked him for his medical history. Richard told them he had recently removed a melanoma spot on his left shoulder, had a complete right knee replacement in 2002, and rectal repair in 2006, which had caused permanent nerve damage around the scar and, curiously, in both feet. He’d been in terrible pain ever since.
At first, he did receive opioid medication capable of quelling his nerve pain – though that didn’t last. Richard kept asking his surgeon why his feet hurt if he’d had rectal repair, as it made no sense.
“He [the doctor] kept telling me it was hemorrhoid pain, and he didn’t know why my feet were hurting all the time. I didn’t find out what really happened until around 2009 or 2010, when I was finally seen by a neurologist and examined properly. He told me that the surgeon knew he’d made an error. That being said, I have suffered ever since. I was also told it was too late to have any recourse in regard to that doctor.”
Richard started seeing a pain specialist, who tried all sorts of treatments – nothing helped. They even introduced him to the most radical of treatments: the fentanyl patch.
The fentanyl transdermal patch is meant for people who have tried other opioid or narcotic medications and need something much, much stronger. This provides around-the-clock pain relief for 72 hours in the form of a skin patch that allows medication to sink directly into the bloodstream and absorb quickly.
The list of warnings for the patch is long and thorough. Don’t take other medications with the patch. Don’t drink alcohol while using the patch. Don’t use the patch except exactly as directed by your doctor.
Richard did all of those things… and he still had problems.
“Yes, it eventually helped,” he said. “Yes, it did calm and deaden the pain… [but] I was never told about the basic warnings… I found out the hard way.”
Richard did not abuse fentanyl. But, as it turned out, heat – body heat, in the case of Richard – affects the use of the patch and causes it to absorb more quickly into the bloodstream. Fentanyl patch doses are meant to last for 72 hours. Richard’s high body temperature ensured that the patch would only last one or two days.
Richard ended up in the emergency room three different times in 2017 because of withdrawal, as his body heat caused the patch to absorb medication more quickly into his body, leaving him without more Fentanyl to sustain him over the lifetime of the patch. Neither his pain management specialist nor the emergency room doctors, however, realized this at the time.
Meanwhile, after the acute pancreatitis episode, Richard began to rapidly lose weight, which made little sense because he was still hungry and eating food. Doctors put him through the paces, making him take blood tests, MRIs, CT scans, ultrasounds – all of which came back clear.
“I was led to believe that everything was back to normal,” Richard said. “I was discharged with that idea and instructed that I could go back to my life as if nothing had happened. I was back at the ER in a week.”
His frustrations were mounting. This time he was told it was gastroenteritis and that he had a list of allergies. Richard already knew he was allergic to wheat and shellfish, so this was no surprise. He just wanted to know why he felt so awful and why he kept losing weight.
He was having new symptoms, too – he noticed an oily yellow discharge that smelled absolutely foul. When he informed his doctors, they prescribed Creon, a medication intended for exocrine pancreatic insufficiency, or EPI. This means your body is missing important enzymes it needs to digest food, and nutrients are passing through the body unabsorbed, which would explain why he was losing so much weight even though he was eating food. However, at the time, he was on such a low dose of Creon that it didn’t seem to be working.
Richard met with another gastroenterologist who wanted to do an endoscopic ultrasound, but his insurance wouldn’t cover it. Then another doctor wanted to cut out his gallbladder. Another wanted to put him on Cymbalta – “I told him, ‘No thanks.’ No more drugs in my system.”
By that time, Richard had lost almost 60 pounds. The case manager in charge of his file finally managed to get him to a doctor who could think outside of the box and diagnosed him with exocrine pancreatic insufficiency, which is what the Creon medication should have helped.
There was still a missing piece to the puzzle, however. The cause of his troubles? Opiate use.
According to his doctors, the fentanyl he was prescribed for his progressive nerve pain aggravated an underlying pancreatic condition. As EPI is normally caused by genetics, behavior or malnutrition, it only made sense that Richard’s opiate use, which at that time was in such high dosages, threw his body into high gear and revolted against him.
Weaning off Fentanyl
Fentanyl withdrawal should be done under the supervision of a medical professional. It is an extremely addictive medication because of its euphoric tendencies, which can make users compulsive and need more to get the same effect. However, withdrawing from it properly can minimize symptoms.
Patients might supplement their withdrawal program with methadone or buprenorphine, which can lessen the severity of symptoms. A doctor might simply taper the fentanyl, however, which is weaning the patient off until they are no longer taking it. Many users require an in-patient program to succeed. Symptoms of Fentanyl withdrawal can include nausea, vomiting, increased pain, chills, irritability, stomach cramps and more.
When Richard asked his doctor’s thoughts about weaning him off fentanyl use, the doctor told him in an email that “opiates cause or aggravate a severe form of irritable bowel and will aggravate any pancreas condition you have.”
Now Richard is trapped in a physical hell against a national medical backdrop that could not be more against him.
The fentanyl patch regimen he has been prescribed is aggravating his congenital pancreatic condition, and he cannot treat one without denying the other. If he chooses a lesser opioid, his progressive nerve pain will spike and leave him unable to physically function. If he uses fentanyl, it inflames his damaged pancreas.
Meanwhile, the statute of limitations has run out against his surgeon, depriving him of judicial remedies – as lawyers have already informed him.
“I’ve been turned down a couple times,” he said.
It is a difficult climate right now in the medical field, with the opioid crisis raging across the country and even legitimate fentanyl patch doses that are clearly not abuse being regarded with suspicion.
The Drug Enforcement Administration raided the office of a prominent pain management physician, Dr. Forest Tennant, the day after he testified as an expert in a negligent homicide case. Other physicians are tapering their patients or having them sign pain contracts, even though they are clearly suffering on their regimens.
Then there are patients like Richard, who have medications that they need, but have suffered at the hands of doctors’ ineptitude. And who is going to pay once the statute of limitations has run out?
“I guess I’ll have to wait until I’m dead and some researcher can have my pancreas examined to prove my point,” Richard said. That is the only thing he says he can look forward to, “as this disorder will eventually kill me.”
In January 2018, Richard let us know his new pain management specialist ordered him to withdraw from the fentanyl, as prescribing that medication was “against his principles.”
On the plus side, four days into the withdrawal (“which was complete hell,” Richard said), his pancreas started producing the necessary digestive enzyme again. Fentanyl had suppressed his pancreas’ ability to work and made him too sensitive to medications. Now that he’s gone cold turkey, he is able to eat properly – but suffers from intractable nerve pain.
“I have been told that recovering from this trip into hell could take a very long time,” Richard said. The only question is whether he can handle the pain until he fully recovers.
This article originally appeared in Enjuris and is republished with permission.